Kansas, 2024

Flooding and Damaging Winds in Kansas, June 18 to 20, 2024

June 18 to 20, 2024 · NWS ICT · 15 events in 7 counties and zones

A broken lines of strong to severe storms moved into portions of central Kansas during the evening hours of June 18th. Wind gusts between 60 and 78 mph were reported during the event with the highest wind gust reported by the Bunker Hill Kansas State Mesonet site.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A broken lines of strong to severe storms moved into portions of central Kansas during the evening hours of June 18th. Wind gusts between 60 and 78 mph were reported during the event with the highest wind gust reported by the Bunker Hill Kansas State Mesonet site. Despite these strong winds, the only damage reported were tree limbs down in Ellinwood, KS.

Flooding also occurred across portions of McPherson and Marion counties as well as in Wichita. While flooding ended across McPherson and Sedgwick counties during the day of June 19, flooding remained an issue across Marion County until midday on June 20.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 18, 12:44 PM CST, 4 hours 12 minutes earlier. Its key messages:

  • Gusty south winds expected through this evening.
  • Storms are expected to develop along a cold front mainly after 4 pm this afternoon and will become more widespread this evening as they track slowly southeastward. Large hail, damaging winds and heavy rain will be the main threats.
Area forecast discussion, Jun 18, 12:44 PM CST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
144 PM CDT Tue Jun 18 2024

.KEY MESSAGES...

- Gusty south winds expected through this evening.

- Storms are expected to develop along a cold front mainly after
  4 pm this afternoon and will become more widespread this
  evening as they track slowly southeastward. Large hail,
  damaging winds and heavy rain will be the main threats.

&&

.DISCUSSION...
Issued at 139 PM CDT Tue Jun 18 2024

A mid/upper trough remains situated over the Northern Rockies and
Northern High Plains. At the surface, a cold front was nosing into
northwest Kansas. This front appeared slightly faster or further
south and east when compared to some of the 12Z guidance. We are
still anticipating scattered storms developing within the frontal
zone, especially after 21Z or 4 PM. This activity is expected to
become more numerous after 00Z when the LLJ cranks up again. We
continue to see plenty of buoyancy with 2000-3000 j/kg progged
within a marginally sheared airmass. Steep lapse rates and high
PWATs/deep warm layer clouds depths continue to support the
ongoing forecast this evening with some damaging winds, large
hail (especially with the initial updrafts) and locally heavy
rainfall. Storms may train along the frontal zone leading to
some excessive water as a persistent LLJ noses into parts of
south central/central Kansas keeping a buoyant airmass in place
supporting training of cells into the frontal zone with
repeated rounds of heavy rainfall possible. Storms may begin to
struggle with southeastward extent as they encounter more cinh
across southern Kansas and confidence in where the axis heaviest
precipitation falls remains fairly low.

Showers and storms may linger into the morning hours Wednesday with
clouds and rain cooled air over central KS keeping temperatures much
cooler compared to recent days. Some locations may struggle to reach
the mid 70s.

Thu-Sat...The mid/upper ridge over the Mid-Atlantic area is progged
to retrograde exerting a greater impact on the Central Plains area.
This will lead to mostly dry weather conditions and rising
temperatures through the period. Highs on Sat are expected to climb
into the mid and upper 90s for many locations.

A shortwave trough racing eastward across the Northern Plains on
Saturday will allow another frontal boundary to move across Kansas.
This front may provide a focus for deep moist convection late in the
period. For Sunday through Tuesday, mid/upper ridging will bring
rising heights and increasing thickness supporting rising
temperatures across the area. A hot stretch is anticipated with
highs around or above the century mark through the period.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1242 PM CDT Tue Jun 18 2024

The primary aviation concern today remains to be strong southerly
winds gusting to 30-40kts at all sites through the remainder of the
afternoon.

A frontal system currently making its way through northwest Kansas
is expected to touch off showers and storms in the late afternoon
and early evening hours. Right now, highest confidence is that these
will impact terminals in central Kansas. Not as confident in these
reaching KICT, so PROB30 is introduced to reflect this uncertainty.
Additionally, cigs lowered to near-IFR levels are expected to follow
in the wake of these storms beginning in the early morning hours on
Wednesday in central and south central Kansas. Stay tuned to later
forecasts for greater confidence in the timing and coverage of these
impacts.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for KSZ067>069-082-
083-091>093.

&&

DISCUSSION...MWM
AVIATION...JWK
Hazardous weather outlook, Jun 18, 4:45 PM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
545 PM CDT Tue Jun 18 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-191845-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
545 PM CDT Tue Jun 18 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Evening and Tonight

Storms developing along a cold front in central Kansas will
gradually build eastward this evening and tonight. The stronger
storms will be capable of producing quarter sized hail, 65 mph winds
and heavy rain. Training of storms along the slow moving frontal
zone may lead to localized flash flooding. Locations generally west
of a line from Salina to Hutchinson to Kingman will have the best
chance to see strong or severe storms this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Storms are expected to linger across the area on Wednesday,
especially during the morning hours. A few strong storms will be
possible along with additional heavy rainfall.

Storms will also be possible Saturday evening through Sunday morning
as a weak cold front moves through. Strong storms appear possible
with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 5 flood. Local standard time, as filed.

Thunderstorm Wind, Russell

When
June 18, 4:56 PM CST to 4:57 PM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.820

Measured wind gust at Russell Municipal Airport.

Thunderstorm Wind, Russell

When
June 18, 5:02 PM CST to 5:03 PM CST
Where
Russell County, 2.34 mi NNE of Bunker Hill
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
38.900, -98.660

Measured wind gust from the Kansas State Mesonet 3 miles northeast of Bunker Hill.

Thunderstorm Wind, Barton

When
June 18, 6:31 PM CST to 6:32 PM CST
Where
Barton County, 1.63 mi E of Pawnee Rock
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.270, -98.950

Measured wind gust from a weather station near Pawnee Rock.

Thunderstorm Wind, Barton

When
June 18, 6:35 PM CST to 6:36 PM CST
Where
Barton County, 6.24 mi S of Albert
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.360, -99.010

Estimated 50 to 60 mph wind gusts west of Great Bend.

Thunderstorm Wind, Barton

When
June 18, 6:50 PM CST to 6:51 PM CST
Where
Barton County, 0.88 mi SW of Claflin
Measured
64 kt (74 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.510, -98.540

Measured wind gust from a trained spotter.

Thunderstorm Wind, Barton

When
June 18, 7:09 PM CST to 7:10 PM CST
Where
Barton County, 2.71 mi E of Ellinwood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.350, -98.530

Estimated wind gusts around 55 to 60 mph.

Thunderstorm Wind, Ellsworth

When
June 18, 7:10 PM CST to 7:11 PM CST
Where
Ellsworth County, 1.38 mi N of Black Wolf
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.770, -98.370

Strong winds were making for difficult driving conditions. Wind gusts were estimated to be around 60 mph.

Thunderstorm Wind, Ellsworth

When
June 18, 7:35 PM CST to 7:36 PM CST
Where
Ellsworth County, 1.28 mi ENE of Kanopolis
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.730, -98.130

Measured wind gust from a trained spotter.

Thunderstorm Wind, Saline

When
June 18, 7:40 PM CST to 7:41 PM CST
Where
Saline County, 2.69 mi E of Brookville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.770, -97.820

Estimated 60 mph wind gust with lots of dust getting kicked up into the air. Time estimated by radar.

Thunderstorm Wind, Barton

When
June 18, 9:06 PM CST to 9:07 PM CST
Where
Barton County, 0.69 mi N of Ellinwood
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.360, -98.580

Estimated wind gusts up to 60 mph with 3 to 4-inch diameter tree limbs down.

Flood, Marion

When
June 18, 11:45 PM CST to June 20, 10:50 AM CST
Where
Marion County, 2.57 mi WNW of Marion Res to 2.71 mi NW of Marion Res
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.400, -97.170

Water was over the roadway south of the intersection of Kanza Road and 230th.

Flood, Marion

When
June 19, 12:13 AM CST to June 20, 10:50 AM CST
Where
Marion County, 4.27 mi NNW of Marion to 4.31 mi NNW of Marion
Cause
Heavy Rain
Reported by
Public
Coordinates
38.410, -97.038

Significant flooding over the roadway both north and south of the intersection of Remington Road and 230th Street.

Flood, Sedgwick

When
June 19, 2:10 AM CST to 12:25 PM CST
Where
Sedgwick County, 2.63 mi SW of Wichita to 2.65 mi SW of Wichita
Cause
Heavy Rain
Reported by
Public
Coordinates
37.670, -97.360

Street flooding was reported via the public.

Flood, Marion

When
June 19, 7:38 AM CST to June 20, 10:50 AM CST
Where
Marion County, 4.45 mi SSE of Tampa to 4.17 mi SSE of Tampa
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.490, -97.120

Water was over the roadway and the roadway was impassible at the intersection of 290th and Nighthawk Road.

Flood, McPherson

When
June 19, 10:18 AM CST to 9:20 PM CST
Where
McPherson County, 4.55 mi W of Mc Pherson Arpt to 2.06 mi WNW of Mc Pherson Arpt
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.346, -97.764

Kiowa Road and Ironhorse Road between 9th and 11th was covered with water. Roads are impassible.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197865, 1197866, 1197867, 1197868, 1197869, 1197870, 1197871, 1197873, 1197874, 1197875, 1197880, 1197881, 1197882, 1197883, 1197885.